Alert archive / Nevada / Red Flag Warnings in 2009

Red Flag Warning 18, NWS Las Vegas, NV

September 30, 2009Clark County, Nevada; Mohave County, Arizona; San Bernardino County, California

NWS Las Vegas, NV issued this red flag warning at Sep 30, 2009, 5:17 PM PDT for Clark County, Nevada; Mohave County, Arizona; San Bernardino County, California. It took effect at Oct 1, 2009, 8:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 2009, 5:17 PM PDT (00:17 UTC)
In effect from
Oct 1, 2009, 8:00 AM PDT
Expired
Oct 1, 2009, 4:00 PM PDT
In force
8 hr
Issued by
NWS Las Vegas, NV

Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV

The radar

The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 00:00Z, 0.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 00:00Z on 2009-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 00:00Z on 2009-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4444 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KVEF 010017
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
517 PM PDT WED SEP 30 2009

AZZ101-CAZ229-NVZ466-011300-
/O.NEW.KVEF.FW.W.0018.091001T1500Z-091001T2300Z/
LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY-
LAKE MEAD NRA/COLORADO RIVER-NV SIDE-
517 PM PDT WED SEP 30 2009 /517 PM MST WED SEP 30 2009/

...RED FLAG WARNING IN EFFECT FROM 8 AM PDT /8 AM MST/ TO 4 PM
PDT /4 PM MST/ THURSDAY FOR GUSTY WINDS AND LOW HUMIDITY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A RED FLAG
WARNING FOR THE LAKE MEAD NATIONAL RECREATION AREA AND THE
COLORADO RIVER VALLEY...WHICH IS IN EFFECT FROM 8 AM TO 4 PM
THURSDAY.

STRONG NORTH WINDS WILL REDEVELOP ON LAKE MEAD AND DOWN THE
COLORADO RIVER VALLEY THURSDAY MORNING. WIND GUSTS OF 35 TO 40 MPH
ARE EXPECTED THROUGH EARLY AFTERNOON BEFORE SUBSIDING LATE IN THE
AFTERNOON. THESE WINDS...COMBINED WITH RELATIVE HUMIDITIES IN THE
SINGLE DIGITS AND HIGH FIRE DANGER...WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

&&

$$

MORGAN
2 follow-up statements
000 
WWUS85 KVEF 011252
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
552 AM PDT THU OCT 1 2009

AZZ101-CAZ229-NVZ466-012300-
/O.CON.KVEF.FW.W.0018.091001T1500Z-091001T2300Z/
LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY-
LAKE MEAD NRA/COLORADO RIVER-NV SIDE-
552 AM PDT THU OCT 1 2009 /552 AM MST THU OCT 1 2009/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 4 PM PDT /4 PM MST/
THIS AFTERNOON DUE TO GUSTY NORTH WINDS AND LOW HUMIDITY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 4 PM THIS AFTERNOON
FOR THE LAKE MEAD NATIONAL RECREATION AREA AND THE COLORADO RIVER
VALLEY.

STRONG NORTH WINDS WILL OCCUR ON LAKE MEAD AND DOWN THE COLORADO
RIVER VALLEY THIS MORNING THROUGH MID AFTERNOON. WIND GUSTS OF
35 TO 40 MPH ARE EXPECTED BEFORE SUBSIDING LATE IN THE AFTERNOON.
THESE WINDS...COMBINED WITH RELATIVE HUMIDITIES IN THE SINGLE
DIGITS AND HIGH FIRE DANGER...WILL CREATE CRITICAL FIRE WEATHER
CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR ARE IMMINENT. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

&&

$$

JA
000 
WWUS85 KVEF 012241
RFWVEF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
341 PM PDT THU OCT 1 2009


AZZ101-CAZ229-NVZ466-012345-
/O.EXP.KVEF.FW.W.0018.000000T0000Z-091001T2300Z/
LAKE MEAD NRA/COLORADO RIVER-AZ SIDE-LOWER COLORADO RIVER VALLEY-
LAKE MEAD NRA/COLORADO RIVER-NV SIDE-
341 PM PDT THU OCT 1 2009 /341 PM MST THU OCT 1 2009/

...RED FLAG WARNING WILL EXPIRE AT 4 PM PDT /4 PM MST/ THIS
AFTERNOON...

THE RED FLAG WARNING WILL EXPIRE AT 4 PM PDT /4 PM MST/ THIS
AFTERNOON. 

WINDS ARE SUBSIDING BELOW WARNING CRITERIA IN THE COLORADO RIVER
ZONES AND WILL CONTINUE TO DECREASE. THE WARNING WILL BE ALLOWED
TO EXPIRE AT 4 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Sep 30, 2:40 PM PDT, 2 hours 37 minutes earlier.

Area forecast discussion, Sep 30, 2:40 PM PDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
240 PM PDT WED SEP 30 2009

.SYNOPSIS...A COOL NORTHWEST FLOW WILL REMAIN OVER THE REGION
THROUGH THURSDAY KEEPING TEMPERATURES SEVERAL DEGREES BELOW NORMAL.
A BRIEF WARMING TREND WILL OCCUR GOING INTO THE WEEKEND BEFORE
ANOTHER LOW PRESSURE SYSTEM DROPS INTO THE DESERT SOUTHWEST SATURDAY
AND SUNDAY...BRINGING MORE COOL UNSETTLED WEATHER AND GUSTY WINDS.
&&

.SHORT TERM...THE COLD FRONT HAS SWEPT THROUGH THE CWA WITH GUSTY
NORTHWEST WINDS AND TEMPERATURES RUNNING ABOUT 17 TO 20 DEGREES
BELOW YESTERDAY. DO EXPECT OVERNIGHT TEMPERATURES TO COOL TO THE
LOWEST READINGS SINCE LATE APRIL. SATELLITE IMAGERY SHOWING A FEW
CLOUDS ACROSS FAR NORTHERN LINCOLN COUNTY...BUT THESE SHOULD QUICKLY
DISSIPATE AFTER SUNSET LEAVING CLEAR SKIES ACROSS THE CWA. SURFACE
HIGH PRESSURE WILL BUILD INTO NORTHERN NEVADA TONIGHT AND THURSDAY
ALLOWING FOR A TIGHTENING PRESSURE GRADIENT ACROSS THE COLORADO
RIVER VALLEY. WINDS ARE EXPECTED TO INCREASE LATE TONIGHT THROUGH
MID DAY THURSDAY FROM THE NORTH. IT WILL BE A CLOSE CALL ON BOTH RED
FLAG WARNING AND LAKE WIND ADVISORY CRITERIA...BUT HAVE ELECTED NOT
TO ISSUE ANYTHING AT THIS TIME. NORTHWEST FLOW WILL WEAKEN AND
THICKNESS VALUES WILL RISE FRIDAY FOR DRY MILD WEATHER WITH
TEMPERATURES CLIMBING SEVERAL DEGREES.

.LONG TERM...LATEST OPERATIONAL GFS STARTING TO COME TOWARDS ECMWF
SOLUTION IN THE LATER PART OF THE EXTENDED. HAVE LEANED MORE TOWARDS
THE LATER IN MAKING THE EXTENDED FORECAST. MODELS START OUT SATURDAY
IN GOOD AGREEMENT IN HAVING A VERY STRONG LOW DESCEND INTO THE
PACNW. MODELS CONTINUE TO SHOW A DECENT JET CORE COMING ACROSS THE
CWA LATE SATURDAY AND EARLY SUNDAY IN CONJUNCTION WITH A TIGHT
THERMAL GRADIENT AND ASSOCIATED FRONT. TEMPERATURES WILL SEE A
DECENT DROP FROM SATURDAY TO SUNDAY. HERE ON IS WHERE THE
DIFFERENCES OCCUR. THE ECMWF PINCHES OFF A LOW AT THE BASE OF THE
TROUGH AND STARTS TO KICK IT INLAND LATE WEDNESDAY. THE LATEST GFS
DOES THIS AS WELL BUT NOT AS STRONG. THIS WILL MAKE FOR CONTINUED
COOL WEATHER OVER THE AREA AND MAY REQUIRE INCREASING THE POPS AND
CLOUD COVER THEN IF THE LOW IS ABLE TO TAP ANY MOISTURE DURING ITS
SHORT STAY ALONG THE COAST. FOR NOW LEFT THE POPS IN THE FAR
EXTENDED LOW DUE TO THIS UNCERTAINTY.
&&

.AVIATION...FOR MCCARRAN...WINDS WILL BE THE MAIN WEATHER ISSUE FOR
THE NEXT TWO DAYS. EXPECT TODAYS GUSTY NORTH WINDS TO CONTINUE TO
SUBSIDE SO THAT AFTER SUNSET GUSTINESS WILL QUIT AND THE WINDS WILL
CONTINUE FROM THE NORTH. LATER IN THE NIGHT THEY WILL TURN MORE
NORTHEASTERLY. THURSDAY WILL WILL SEE WINDS CONTINUE FROM THE
NORTHEAST AT 10 TO 15 KNOTS. SKIES WILL BE ESSENTIALLY CLEAR THROUGH
THURSDAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...NORTH TO NORTHEAST WINDS WILL CONTINUE THROUGH THURSDAY
OVER THE AREA WITH THE GUSTS SUBSIDING AFTER SUNSET. GUSTS COULD
CONTINUE IN NORTH/SOUTH VALLEYS...ESPECIALLY IN THE COLORADO RIVER
VALLEY. THURSDAY WILL SEE AREAWIDE NORTH TO NORTHEAST WINDS AGAIN
BUT LOWER IN STRENGTH WITH THE EXCEPTION AGAIN BEING THE COLORADO
RIVER VALLEY WHERE GUSTS TO NEAR 30 KNOTS WILL LIKELY OCCUR THURSDAY
AFTERNOON. LITTLE IF ANY CLOUD COVER EXPECTED IN THE AREA THROUGH
THURSDAY.
&&

.CLIMATE...THROUGH YESTERDAY THE AVERAGE TEMPERATURE FOR LAS VEGAS
FOR THE MONTH OF SEPTEMBER WAS 86.7 DEGREES WHICH WAS 5.2 DEGREES
ABOVE NORMAL. ALTHOUGH TODAY WILL BRING THE COLDEST TEMPERATURES OF
THE MONTH...BOTH IN TERMS OF THE HIGH AND LOW TEMPERATURES TO LAS
VEGAS...IT STILL LOOKS LIKE SEPTEMBER 2009 WILL GO DOWN AS THE
WARMEST SEPTEMBER EVER ON RECORD IN LAS VEGAS SINCE 1937. THE FINAL
NUMBERS WILL NOT BE COMPUTED UNTIL AFTER 1 AM PDT ON OCTOBER 1ST.
THE CURRENT WARMEST SEPTEMBER WAS 1979 WITH AN AVERAGE TEMPERATURE
OF 85.3 DEGREES. THE WARMTH THIS PAST MONTH HAS BEEN VERY
IMPRESSIVE...ESPECIALLY WHEN YOU CONSIDER IT REACHED AT LEAST 90
DEGREES EVERY DAY LAST SEPTEMBER - SOMETHING THIS MONTH WILL NOT
EVEN MANAGE TO PULL OFF. SEPTEMBER 2008 CURRENTLY RANKS AS ONLY THE
3RD WARMEST SEPTEMBER EVER ON RECORD.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.

&&

GORELOW/JACQUES

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Sep 30, 6:07 AM PDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
607 AM PDT WED SEP 30 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-010700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
607 AM PDT WED SEP 30 2009 /607 AM MST WED SEP 30 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WIDESPREAD GUSTY SOUTHWEST WINDS WILL DEVELOP SATURDAY AFTERNOON
THROUGH SUNDAY AS ANOTHER LOW PRESSURE SYSTEM DIVES INTO THE GREAT
BASIN. THIS MAY PRODUCE HAZARDOUS FIRE WEATHER CONDITIONS AND
POSSIBLE DOWNSLOPE WINDS IN THE LEE OF MOUNTAIN RANGES SUCH AS THE
SOUTHERN SIERRA AND THE SPRING MOUNTAINS OF SOUTHERN NEVADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 5:16 PM PDTLake Wind AdvisoryVEF23 hr

Nearby

Red Flag Warnings in Nevada, 2009Red Flag Warnings in Arizona, 2009Red Flag Warnings in California, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.